Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 613, NWS Jackson, MS

July 29, 2003Scott County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2003, 5:17 PM CDT for Scott County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 5:17 PM CDT (22:17 UTC)
Expired
Jul 29, 2003, 6:00 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Scott County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2351 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS54 KJAN 292217
SVRJAN
MSC123-292300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
517 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF PULASKI...OR ABOUT 6 MILES
  SOUTH OF FOREST...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL SCOTT COUNTY 

HAIL TO THE SIZE OF NICKELS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3247 8954 3227 8966 3222 8958 3230 8933

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 29, 2:55 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT TUE JUL 29 2003

MAIN FORECAST CHALLENGE THIS PACKAGE:
SHOWER AND THUNDERSTORM CHANCES THROUGH THE NEXT 7 DAYS

IS THIS LATE JULY?

THE SURFACE ANALYSIS LATE THIS MORNING HAD A SOUTHWARD-DRIFTING COLD
FRONT FROM MINERAL WELLS TEXAS...TO FT. SMITH ARKANSAS...TO MEMPHIS
AND NASHVILLE TENNESSEE.  I BELIEVE THAT THE SOUTHWARD DRIFT OF THE
FRONT IN THE MID-SOUTH REGION HAS BEEN INFLUENCED BY THE PROPAGATION
OF THE LINEAR MCS.  FOR THE MOST PART THOUGH...THE FRONT HASNT
MOVED A WHOLE LOT THIS MORNING.  ONE THING TO NOTE FROM OUR NOON
SOUNDING IS THE SLIGHT INCREASE IN TEMPERATURE JUST ABOVE 700 MB.  I
BELIEVE THIS IS DUE TO A SLIGHTLY MORE SUBSIDENT MID-LEVEL MOTION
AHEAD OF THE ORIGINAL COMPLEX OF SHOWERS AND THUNDERSTORMS.  WE ALSO
HAD THE DCAPE INCREASE TO ABOUT 1400 JOULES/KG.

WITH THE FRONT NOT EXPECTED TO MOVE THAT MUCH...TONIGHTS FORECAST
WILL LARGELY BE BASED ON THE RADAR TRENDS.  I PLAN ON CARRYING THE
HIGHEST RAIN CHANCES ALONG AND NORTH OF INTERSTATE 20 FOR THE TIME
BEING...WITH SCATTERED COVERAGE ACROSS THE SOUTH.

THE SYNOPTIC-SCALE FLOW WILL REMAIN RIDGE WEST/TROUGH EAST THROUGH
MID-WEEK.  WITH NO MAJOR SHIFT IN THE SYNOPTIC SCALE PATTERN...THE
FRONT IS EXPECTED TO REMAIN AROUND OUR AREA.  WELL CONTINUE TO SEE
SHORTWAVES ROTATE AROUND THE LONGER WAVE TROUGH OVER THE NEXT FEW
DAYS.  KNOWING THAT THE FRONT WILL BE NEARBY...ID EXPECT TO SEE AN
MCS DEVELOP OVER THE MID-SOUTH REGION AND MOVE INTO OUR NORTHERN
COUNTIES BY NOONTIME (SIMILAR TO THIS MORNING).  FURTHER SHOWER AND
THUNDERSTORM DEVELOPMENT SHOULD BE SEEN OVER THE REMAINDER OF THE
AREA...AS FORECAST CAPES ABOVE 3000 JOULES/KG COMBINE WITH LINGERING
OUTFLOW BOUNDARIES TO ALLOW MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP.

EVEN CONSIDERING THAT AN MCS IS EXPECTED TO MOVE INTO THE AREA FOR
THE NEXT FEW MORNINGS...I THINK THE BEST POSSIBILITY TO SEE ANY
STRONG/SEVERE THUNDERSTORMS WILL COME THURSDAY.  ABOUT THIS TIME...A
FAIRLY HEALTHY 200 MB JET STREAK WILL DIVE INTO THE LOWER
MISSISSIPPI VALLEY.  OTHER THAN PUSHING THE FRONT A LITTLE FURTHER
SOUTH...IT SHOULD ENHANCE UPWARD VERTICAL MOTIONS AS IT MOVES INTO
OUR FORECAST AREA.

THE WEATHER WORD FOR DAYS 4 THROUGH 7 WILL BE TROUGH...DESPITE THE
FACT THAT OUR CURRENT FRONT WILL BE PUSHED A LITTLE FURTHER SOUTH.
THE MAJOR LONG-RANGER MODELS ARE FAIRLY CONSISTENT IN HOLDING THE
UPPER-LEVEL TROUGH OVER THE EASTERN U.S. THROUGH MONDAY...WITH THE
GFS THE MOST AGGRESSIVE IN MOVING THINGS THROUGH.  AT ANY RATE...IT
LOOKS LIKE ANOTHER FRONT WILL MOVE INTO THE MID- TO
LOWER-MISSISSIPPI VALLEY FOR THE WEEKEND...INCHING CLOSER TO THE
REGION DURING THE SUNDAY-MONDAY TIME FRAME.  RIGHT NOW...I DONT
THINK THE TROUGH AND FRONT WILL BE AS QUICK TO MOVE EAST AS
ADVERTISED IN SOME OF THE MODELS.  AS SUCH...I PLAN ON KEEPING NEAR
CLIMATOLOGY RAIN CHANCES GOING THROUGH TUESDAY.

THANKS GO OUT TO THE STORM PREDICTION CENTER FOR COLLABORATION THIS
AFTERNOON.

ISC GRIDS HAVE BEEN SENT.  PRELIMINARY TEMPERATURES AND RAIN CHANCES
ARE LISTED BELOW FOR YOUR PERUSAL.

FCSTID =   10
JAN   73  91  73  90 /  60  50  30  40
MEI   73  91  73  90 /  60  50  30  50

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS
Hazardous weather outlook, Jul 29, 3:29 PM CDT, 1 hour 48 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
329 PM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI
THIS AFTERNOON AND THIS EVENING.

THE HEAT OF THE DAY...COMBINED WITH A MOIST AIRMASS AND SUBTLE
SURFACE BOUNDARIES...WILL INSTIGATE WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.	ANY STORM WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...WIND GUSTS TO 40 MPH AND TORRENTIAL RAINFALL.  AN
ISOLATED STORM MAY BRIEFLY REACH SEVERE LIMITS...WITH DAMAGING
WINDS THE PRIMARY RISK.  THESE STORMS ARE EXPECTED TO DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

...DAYS TWO AND THREE...WEDNESDAY NIGHT THROUGH FRIDAY...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
ACROSS PORTIONS OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA
AND CENTRAL MISSISSIPPI.

A WEAK COLD FRONT WILL LINGER ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY	THURSDAY.  DURING THE AFTERNOON...UPPER LEVEL ENERGY WILL
INTERACT WITH A WARM...MOIST AIRMASS AND THE SURFACE FRONT TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.  A FEW STORMS MAY
REACH SEVERE LIMITS...WITH DAMAGING WINDS THE PRIMARY RISK.

...DAYS FOUR THROUGH SEVEN...FRIDAY NIGHT THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 29, 2:24 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT TUE JUL 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    COLUMBUS                  MS   WIND DAMAGE
07/29/03   LOWNDES                        A FEW TREES AND
                                          POWERLINES DOWN IN THE
                                          DOWNTOWN AREA. REPORTED
                                          BY LOWNDES COUNTY CD.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:31 PM CDTSevere Thunderstorm WarningJANLowndes44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.